Thunderstorm Wind, Knox
- When
- July 21, 3:50 PM EST
- Where
- Knox County, 1.12 mi W of Fountain City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.030, -83.950
Several trees were reported down in Fountain City.
Isolated convection developed in the Tennessee Valley producing damaging outflow gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated convection developed in the Tennessee Valley producing damaging outflow gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 1:46 PM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 246 PM EDT WED JUL 21 2010 .SHORT TERM (TONIGHT AND THURSDAY)...AN AREA OF SCATTERED THUNDERSTORMS AND SHOWERS WAS MOVING SOUTHEAST OUT OF KY THE AREA. INSTABILITY IS NOT VERY IMPRESSIVE IN THE AREA BUT PW'S ARE PRETTY HIGH AND EXPECTED TO INCREASE LATER THIS AFTERNOON AND EVENING. PRETTY MUCH A REPEAT OF YESTERDAY AND LAST EVENING. LOOKING FOR SOME STORMS TO PRODUCE STRONG GUSTY WINDS BORDERING ON SEVERE CRITERIA AND ESPECIALLY LOCALLY FLOODING RAINS. THURSDAY ANOTHER REPEAT. UNTIL THE BIG BERMUDA HIGH MOVES ON OUT IT WILL STAY THIS WAY, TYPICAL MID SUMMER WEATHER. .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...STRONG HIGH PRESSURE WILL DOMINATE WEATHER OVER THE REGION INTO THE WEEKEND. THE RESULT WILL BE CONTINUE HOT AND HUMID CONDITIONS WITH SCATTERED THUNDERSTORMS OCCASIONALLY DEVELOPING AND MOVING ACROSS THE AREA. THE BEST CHANCE OF THUNDERSTORM ACTIVITY WILL CONTINUE TO BE DURING THE AFTERNOON AND EVENING HOURS OVER HIGHER TERRAIN. A WEAKENING FRONTAL BOUNDARY WILL MOVE INTO THE AREA AROUND THE SUNDAY/MONDAY TIME FRAME. THE BOUNDARY WILL STALL IN OR AROUND THE AREA AND ACT AS A FOCUS FOR SCATTERED CONVECTION AND MAY CONTINUE TO EFFECT THE MRX CWA THROUGH THE REST OF THE EXTENDED PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 95 74 98 75 / 20 30 20 10 10 KNOXVILLE AIRPORT, TN 71 93 72 96 73 / 40 30 20 10 10 OAK RIDGE, TN 72 93 72 96 73 / 40 30 20 10 10 TRI CITIES AIRPORT, TN 67 91 69 93 70 / 60 30 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && BB/MJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 447 AM EDT WED JUL 21 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-220900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 447 AM EDT WED JUL 21 2010 /347 AM CDT WED JUL 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHERN APPALACHIAN REGION TODAY...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS... OCCASIONAL CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ON THURSDAY...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING STRONG TO SEVERE. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. IN ADDITION...VERY HOT AND HUMID CONDITIONS EXPECTED ON FRIDAY AND SATURDAY RESULTING IN HEAT INDICES OVER 100 DEGREES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE THREAT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 303 PM EDT WED JUL 21 2010 TNZ036>040-067>071-073-081>086-098>101-221915- ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-ROANE-LOUDON-KNOX- JEFFERSON-NW BLOUNT-NORTH SEVIER-SEQUATCHIE-BLEDSOE-RHEA-MEIGS- MCMINN-NORTHWEST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK- INCLUDING THE CITIES OF...CLINTON...OAK RIDGE...MAYNARDVILLE... RUTLEDGE...MORRISTOWN...NEWPORT...KINGSTON...LENOIR CITY... KNOXVILLE...DANDRIDGE...MARYVILLE...SEVIERVILLE...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...JASPER... CHATTANOOGA...CLEVELAND...BENTON 303 PM EDT WED JUL 21 2010 /203 PM CDT WED JUL 21 2010/ ...HOTTER CONDITIONS EXPECTED BY THE END OF THE WEEK... AN UPPER-LEVEL AREA OF HIGH PRESSURE WILL STRENGTHEN BY THE END OF THE WEEK ACROSS THE SOUTHEASTERN UNITED STATES...RESULTING IN EVEN HOTTER TEMPERATURES ACROSS THE SOUTHERN APPALACHIAN REGION BY FRIDAY AND SATURDAY. TEMPERATURES ARE EXPECTED TO RISE INTO THE MID TO UPPER 90S ACROSS MUCH OF THE SOUTHERN AND CENTRAL AREAS OF THE GREAT TENNESSEE VALLEY BY FRIDAY AND SATURDAY AFTERNOONS. THIS HEAT COMBINED WITH HIGH HUMIDITY LEVELS WILL PRODUCE POTENTIALLY DANGEROUS HEAT INDICES ABOVE 100 DEGREES FOR SEVERAL HOURS EACH AFTERNOON. IN ADDITION...LOWS DURING THE NIGHTTIME HOURS WILL ONLY FALL INTO THE MID 70S ACROSS MUCH OF THE CENTRAL AND SOUTHERN AREAS OF THE GREAT TENNESSEE VALLEY. A WEAK COLD FRONT IS EXPECTED TO APPROACH THE REGION ON SUNDAY...BRINGING SOME RELIEF FROM THE HEAT FOR EARLY NEXT WEEK IN THE FORM OF A SLIGHT INCREASE IN CLOUDS AND CHANCES FOR THUNDERSTORMS. WHEN TEMPERATURES AND HUMIDITY COMBINE TO PRODUCE VERY HIGH HEAT INDICES...THIS HEAT CAN LEAD TO A VARIETY OF SERIOUS HEALTH PROBLEMS...SUCH AS SUNSTROKE...HEAT CRAMPS...AND HEAT EXHAUSTION WITH PROLONGED EXPOSURE OR PHYSICAL ACTIVITY. IF YOU MUST BE OUTSIDE DURING THE AFTERNOON HOURS...IT IS BEST TO TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER. IN ADDITION...WEAR LIGHT COLORED CLOTHES AND DON'T GET TOO MUCH SUN EXPOSURE. && FOR ADDITIONAL INFORMATION ON HEAT SAFETY TIPS...PLEASE VISIT THE NATIONAL WEATHER SERVICE'S MORRISTOWN WEBSITE AT WWW.WEATHER.GOV/MORRISTOWN/ OR WWW.SRH.NOAA.GOV/MRX/ .
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 431 PM EDT WED JUL 21 2010 TNZ036-068-069-071-212130- ANDERSON TN-KNOX TN-LOUDON TN-NW BLOUNT TN- 431 PM EDT WED JUL 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...KNOX...ANDERSON AND LOUDON COUNTIES UNTIL 530 PM EDT... AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF FARRAGUT...OR 8 MILES SOUTH OF CLINTON...MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOXVILLE...ALCOA... MARYVILLE...EAGLETON VILLAGE...POWELL...BEARDEN...HALLS...LAKE FOREST...WILDWOOD AND MASCOT. LCM
The Knoxville radar (KMRX), 52 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were reported down in Fountain City.
Numerous trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238552, 238553.